Diabetes Drug Invokana Must Warn Patients About Increased Risk Of Foot, Leg Amputation

Image courtesy of Charles Williams

A new class of diabetes medicines is heavily advertised on TV and shows great promise in getting patients’ blood sugar levels down, but a safety announcement from the Food and Drug Administration warns that one of the drugs, Johnson & Johnson’s Invokana, doubles those patients’ chance of needing parts of their legs or feet amputated.

People with diabetes are already at risk of having lower limbs amputated because of circulatory and nerve damage that the disease does over time. However, in two clinical trials of the drug canagliflozin, marketed as Invokana, Invokamet, and Invokamet XR, patients taking the drug were twice as likely to need amputations.

Most of the amputations were of toes or the middle of the foot, but some patients needed their entire foot or leg removed, sometimes even above the knee.

The two studies lasted a year. In one, which had 4,330 patients enrolled, 5.9 out of 1,000 patients treated with the drug needed amputations, compared to 2.8 out of 1,000 patients receiving a placebo. In the other, which enrolled 5,814 patients, 7.5 out of 1,000 patients receiving canagliflozin had a foot or leg amputation that year, compared to 4.2 out of 1,000 of the patients receiving a placebo.

Due to these results, the FDA will require new warnings on Invokana, including the attention-getting boxed warning. It will alert patients to be watchful and notify health care providers about ulcers, infections, or any new pain or tenderness in their legs and feet.

Physicians will be warned to consider an individual patient’s risk when deciding whether to prescribe the medication, including their past foot or toe amputations and history of diabetic ulcers, vascular disease, or nerve damage.

Discovering serious risks from taking a drug after it’s been on the market isn’t unusual: A recent study shows that one-third of medications have new risks discovered after they’ve already been on the market.